South Dakota, 2013

Drought in South Dakota, June 1 to 25, 2013

June 1 to 25, 2013 · NWS ABR · 2 events in 2 counties and zones

The severe drought across southwest Stanley and most of Jones county finally improved into the moderate category by late June as needed rains came to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The severe drought across southwest Stanley and most of Jones county finally improved into the moderate category by late June as needed rains came to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 5:45 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, May 31, 5:45 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT FRI MAY 31 2013

.UPDATE...
SHOWERS AND ISOLATED THUNDERSTORMS ARE SPREADING FARTHER EAST AND
COVERING MORE OF THE REGION THIS EVENING. NO MAJOR CHANGES NEEDED
TO THE CURRENT FORECAST AT THIS TIME.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
UPPER LEVEL AND SURFACE LOWS CONTINUE TO SPIN OVER THE NORTHERN
PLAINS...WITH MOSTLY CLOUDY TO CLOUDY SKIES AND SCATTERED
SHOWERS...ALONG WITH A FEW THUNDERSTORMS...ONGOING. THE LOW LOOKS
TO FINALLY BEGIN TO PUSH EASTWARD TONIGHT...WITH A LARGE AREA OF
PRECIPITATION CURRENTLY OVER THE WESTERN DAKOTAS THEN SLIDING OVER
THE CWA. MAY SEE A FEW THUNDERSTORMS ALONG WITH THE RAIN SHOWERS
DURING THE EARLY EVENING HOURS...BUT ANY INSTABILITY LOOKS TO BE
GONE SHORTLY AFTER SUNSET. WILL STICK WITH FAIRLY HIGH POPS DURING
THE OVERNIGHT HOURS...THEN WILL BEGIN TO TAPER THEM OFF FROM WEST
TO EAST DURING THE DAY SATURDAY AS THE LOW TRACKS TO THE GREAT
LAKES REGION AND HIGH PRESSURE DROPS OVER THE PLAINS. A FAIRLY
TIGHT PRESSURE GRADIENT WILL OCCUR ON THE BACK SIDE OF THE LOW
TONIGHT AND SATURDAY...WITH BREEZY TO WINDY CONDITIONS EXPECTED.
WILL KEEP A WIND ADVISORY GOING ACROSS THE SOUTH THROUGH EARLY
EVENING WHERE WINDS HAVE BEEN IN THE 30 TO 40 MPH RANGE TODAY.

THE HIGH WILL THEN BE THE DOMINANT FEATURE SATURDAY NIGHT THROUGH
THE DAY SUNDAY BEFORE GETTING PUSHED EAST AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM. MODELS ARE IN PRETTY GOOD AGREEMENT THAT A
FEW SHOWERS MAY REACH THE WESTERN CWA SUNDAY NIGHT AS THE SYSTEM
APPROACHES...SO WILL INTRODUCE A SCHC POP INTO THAT AREA FOR NOW.

TEMPERATURES WILL BE COOL ON SATURDAY WITH THE PRECIPITATION AND
ABUNDANT CLOUD COVER. H85 TEMPS WILL BE IN THE SINGLE
DIGITS...WHICH SHOULD TRANSLATE TO UPPER 50S TO LOWER 60S FOR
HIGHS. WILL SEE JUST A BIT OF A REBOUND BACK INTO THE MID TO UPPER
60S ON SUNDAY WITH MORE SUNSHINE EXPECTED.

.LONG TERM...MONDAY THROUGH FRIDAY
FORECAST FOCUS IN THE EXTENDED PERIOD REMAINS ON A FAIRLY ACTIVE
WEATHER PATTERN ACROSS THE NORTHERN PLAINS.

MONDAY THROUGH TUESDAY...FORECAST CONFIDENCE: HIGH

THE LATEST 12Z RUNS GFS/ECMWF/GEM CONTINUE TO SHOW GOOD AGREEMENT
REGARDING THE NEXT UPPER LEVEL SHORTWAVE TO IMPACT THE DAKOTAS ON
MONDAY AND TUESDAY. SEASONALLY STRONG SYNOPTIC SCALE FORCING WILL
LEAD TO AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY MONDAY AFTERNOON AND MONDAY NIGHT.
ALTHOUGH DEEP LAYER SHEAR PROFILES APPEAR FAVORABLE FOR SEVERE
STORMS...ONLY MODEST LOW LEVEL MOISTURE RETURN /SFC DEWPOINTS IN
THE 50S/ IS EXPECTED. THUS...INSTABILITY PARAMETERS AND OVERALL
POTENTIAL FOR SEVERE WEATHER APPEARS MARGINAL ATTM. SOMETHING TO
KEEP AN EYE ON OVER THE NEXT COUPLE DAYS.  WILL LIKELY SEE
LINGERING SHOWERS/TSTMS OVER THE EASTERN CWA ON TUESDAY
MORNING...WITH DECREASING RAIN CHANCES BY TUESDAY AFTERNOON. WITH
CLOUDS/RAINFALL...TEMPERATURES WILL REMAIN BELOW NORMAL.

WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE: MEDIUM

LOWER CONFIDENCE FURTHER IN THE EXTENDED DUE TO UNCERTAINTY
REGARDING THE SPEED OF THE DEPARTING UPPER LOW...AND ADDITIONAL
SHORTWAVE ENERGY TRAVERSING ALONG THE NORTHERN TIER OF CONUS. AS
SUCH...FOLLOWED THE CONSENSUS APPROACH WHICH YIELDED GENERALLY LOW END
POPS. TEMPS ALSO EXPECTED TO REMAIN AT OR BELOW SEASONAL AVERAGES.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE DAKOTAS WILL
DRIFT SLOWLY EASTWARD THIS PERIOD. SCATTERED SHOWERS THIS
WILL BECOME MORE NUMEROUS THIS EVENING AND OVERNIGHT BEFORE
ENDING FROM WEST TO EAST ON SATURDAY. AN ISOLATED TSTM IS POSSIBLE
AS WELL. PRIMARILY MVFR CIGS ARE EXPECTED AT ALL TERMINALS THROUGH
EVENING...FALLING TO PREVAILING IFR OVERNIGHT. VISIBILITY MAY DROP
TO 3 TO 5 MILES AT TIMES DUE TO A COMBINATION OF RAIN AND LIGHT
FOG. GUSTY NORTHWEST TO NORTH WINDS WILL CONTINUE THROUGH SATURDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...FOWLE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 31, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT FRI MAY 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
511 AM CDT FRI MAY 31 2013 /411 AM MDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSHOWERS ARE POSSIBLE ACROSS THE AREA TODAY...NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Stanley

When
June 1, 12:00 AM CST to June 25, 7:00 AM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
June 1, 12:00 AM CST to June 25, 7:00 AM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464527, 464528.